Ask a doctor

Does Exercising Within 4 Days of Botox Make It Wear off Faster?

The doctor who administered Botox to my glabella told me not to raise my heart rate for 4 DAYS following the injection -- no yard work, no working out, no arguing, etc. He said the added blood flow reduces how long the Botox lasts. I've found no information substantiating his claim. He also won't administer Botox within 30 days of the end of a 7-day round of oral antibiotics because he said it cuts the effectiveness in half. Again, I find nothing to substantiate that claim.

Doctor Answers (4)

Avoid exercise within 24 hours after Botox

+1

I encourage my patients to refrain from exercise the day after Botox injections.  I have never heard of encouraging exercise or anything about antibiotic use. Longevity of Botox is not related to exercise.


New York Dermatologist
5.0 out of 5 stars 27 reviews

Exercise after Botox treatments

+1

In our practice, we encourage patients to refrain from activities that elevate the heart rate such as excercise to minimize diffusion from the treatment area.  This is also a recommendation from the manufacturer despite there being no clinical studies to substantiate this.  

However, we can't help but wonder if there was a misunderstanding inasmuch as the general rule of thumb is four HOURS (post injection) vs. four days.  You may want to clarify the  post-treatment teaching you received.

 

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Exercising after Botox

+1

I tell my patients to avoid exercise on the day of treatment to prevent possible bruising.  Strenuous exercise elevates blood pressure and can cause bruising after any injectable treatment.  I don't know of any data that says exercising after botox will reduce it's effectiveness or longevity.

Elizabeth Kim, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 24 reviews

Does Exercise affect Botox injections

+1

There is no data nor rationale  that I am aware of to advise patients against exercising for an extended period after receiving Botox.,  I generally advise my patients to avoid exercising on the day of the injections and to keep their head upright for several hours.  Regarding injections after a round of antibiotics there are two antibiotics that can interact with Botox.  The one most commonly mentioned is a family of antibiotics known as aminoglycosides.  These are administered intravenously or intramuscularly not by mouth.  The other one is clindamycin which can be given by mouth.  Regardless the half life of these antibiotics are relatively short and the recommendation to wait a full 30 days seems to be a bit overly cautious.  Perhaps, their overly cautious recommendation is more related to issues of your general health rather than a direct interaction.  If its only a matter of a minor infection, such as an upper respiratory infection, I think waiting several days is more than adequate.  In cases of a more serioius infection it would seem prudent to wait longer but I'm sure in such cases receiving Botox would not even be on your agenda at that time.

Ted Brezel, MD
Long Island Dermatologist
5.0 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.